Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 28, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 19, 2022, 6:56 PM CDT for Menominee County, Shawano County, Wisconsin. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 6:56 PM CDT (23:56 UTC)
- Expired
- May 19, 2022, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Menominee County, WI, Shawano County, WI
The radar
The Green Bay radar (KGRB), 86 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:57 PM CDT | TSTM WND DMG | Birnamwood, WI | A TREE DOWN ALONG WITH POWERLINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140
WUUS53 KGRB 192356
SVRGRB
WIC078-115-200030-
/O.NEW.KGRB.SV.W.0028.220519T2356Z-220520T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
656 PM CDT Thu May 19 2022
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southwestern Menominee County in northeastern Wisconsin...
Western Shawano County in northeastern Wisconsin...
* Until 730 PM CDT.
* At 656 PM CDT, a severe thunderstorm was located 7 miles north of
Wittenberg, or 14 miles south of Antigo, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Neopit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4488 8922 4503 8922 4503 8899 4504 8898
4503 8866 4480 8866
TIME...MOT...LOC 2356Z 273DEG 37KT 4493 8921
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kotenberg3 follow-up statements
757
WWUS53 KGRB 200006
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
706 PM CDT Thu May 19 2022
WIC078-115-200030-
/O.CON.KGRB.SV.W.0028.000000T0000Z-220520T0030Z/
Menominee WI-Shawano WI-
706 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN MENOMINEE AND WESTERN SHAWANO COUNTIES...
At 706 PM CDT, a severe thunderstorm was located 8 miles northeast of
Wittenberg, or 15 miles south of Antigo, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Neopit, Red River, Gresham, Mattoon, Bowler, Shepley, Lyndhurst,
Middle Village and Zoar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
LAT...LON 4487 8917 4503 8905 4503 8899 4504 8898
4503 8866 4480 8866
TIME...MOT...LOC 0006Z 273DEG 37KT 4492 8906
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kotenberg679 WWUS53 KGRB 200014 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 714 PM CDT Thu May 19 2022 WIC078-115-200030- /O.CON.KGRB.SV.W.0028.000000T0000Z-220520T0030Z/ Menominee WI-Shawano WI- 714 PM CDT Thu May 19 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHWESTERN MENOMINEE AND WESTERN SHAWANO COUNTIES... At 714 PM CDT, a severe thunderstorm was located near Neopit, or 18 miles northwest of Shawano, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Neopit, Red River, Gresham, Bowler, Lyndhurst, Middle Village and Zoar. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Green Bay. && LAT...LON 4485 8905 4504 8897 4503 8866 4480 8866 TIME...MOT...LOC 0014Z 272DEG 42KT 4492 8891 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Kotenberg
909
WWUS53 KGRB 200024
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
724 PM CDT Thu May 19 2022
WIC078-115-200034-
/O.EXP.KGRB.SV.W.0028.000000T0000Z-220520T0030Z/
Menominee WI-Shawano WI-
724 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MENOMINEE AND
WESTERN SHAWANO COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.
LAT...LON 4485 8905 4504 8897 4503 8866 4480 8866
TIME...MOT...LOC 0024Z 273DEG 37KT 4491 8876
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:41 PM CDT, 15 minutes earlier.
Area forecast discussion, May 19, 6:41 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 641 PM CDT Thu May 19 2022 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Friday Issued at 321 PM CDT Thu May 19 2022 Main focus is on thunderstorm potential over the next 18 to 24 hours or so. As mentioned in previous discussions, a warm front has tried to move north across WI, but has struggled to move much today, leading to lower confidence in severe storms. A cold front is expected to move through after midnight into Friday morning, which could also bring rain and thunderstorms. Late afternoon and evening...Watching observations from the past few hours it is evident the surface warm front is hung up across northern Illinois and extends west into northeast Iowa and southern Minnesota. As a result, moisture has not surged into WI as expected with dew points in the 40s and low 50s, and virtually no instability has developed. A few thunderstorms have developed across western WI but the lightning activity diminishes by the time it reaches central WI, resulting in just showers moving into central WI as of 3:00 PM. Probability guidance (Warn on Forecast System particularly) shows very low probability of greater than 50dBZ radar returns through 00Z. With the warm front situated well to the south along with the temperature, moisture, and instability gradient, think this area across southern MN and northern Iowa has a much better chance of severe storms, as also noted by SPC, which doesn't leave much left for central and north WI through much of the afternoon and evening. Maintained PoPs as showers are possible along with a few thunderstorms. Cannot rule out some hail or perhaps gusty winds, especially across central WI if activity to the west manages to maintain itself and clip central WI. Overnight...The next feature will be the surface cold front which is progged to sweep across the state overnight. Development of thunderstorms across central and northeast WI looks a little better during this time period, but confidence is still low. Instability may be able to increase late this evening and tonight up to 1000 to 1500 J/kg with 0-6km shear close to 60 kts. This leads to a better chance for thunderstorms and possibly severe storms, with large hail and damaging winds the main threat. May need to watch for flooding potential if any showers or storms train over the same area, but given pwats are still in check heavy rain potential is also lower. Lows tonight will range from the 50s to low 60s. Friday...Lingering activity is possibly throughout the morning, particularly across eastern WI. With some instability still around cannot rule out some thunderstorms as well. Any precip should clear out by early afternoon, with some clearing of clouds across central WI during the late afternoon. Highs will be in the upper 60s to low 70s. .LONG TERM...Friday Night Through Thursday Issued at 321 PM CDT Thu May 19 2022 The main highlights from this forecast period are the chances for precipitation throughout the weekend paired with below normal temperatures. Friday night through Sunday...The cold front that brought showers and thunderstorms to the region earlier on Friday will slide southeast of the region into Friday evening. While cooler and quiet conditions are anticipated for the rest of Friday night, models indicate a secondary weak cold front moving southeast across the state from northwest WI to southeast WI by Saturday morning. Despite weak forcing, there may be enough to generate a few light showers in northwest and north-central WI into the evening. For Saturday, precipitation from the nearly stalled cold front to the southeast of WI will attempt to spread northwest towards the forecast area due to some influence from the RRQ of the upper-level jet and mid-level f- gen. There is still some uncertainty with the precipitation coverage across the forecast area, however, the best chance for precipitation will be across east-central WI. Although the better instability and mid-level lapse rates will be to the south of the forecast area Saturday afternoon, cannot rule out the small chance for a few non- severe thunderstorms in east-central WI. Low to mid-level moisture will linger over the forecast area Saturday night into early Sunday and combine with energy from a mid-level shortwave and upper-level trough sweeping across the region, to produce additional scattered showers. High pressure will then build into the region throughout the remainder of Sunday and into Sunday night. High temperatures for Saturday and Sunday will be below normal with readings mainly ranging from the low 50s to low 60s. Rest of the extended...Dry conditions are anticipated for Monday as high pressure remains over the forecast area. However, there is potential for frost to develop, mainly across the Northwoods, into early Monday morning with morning low temperatures falling to the middle 30s. Models diverge from one another beyond Monday and struggle with the evolution of the next shortwave/trough that may bring precipitation to the region sometime Tuesday or Wednesday. && .AVIATION...for 00Z TAF Issuance Issued at 641 PM CDT Thu May 19 2022 A warm front lifting north toward the area will lead to a widespread area of showers and thunderstorms this evening. As the low pressure system approaches overnight, expect another round of showers and isolated thunderstorms to move through ahead of a cold front. Some fog is in place, likely moving in off of Lake Michigan, at the MTW TAF site. Otherwise, occasional MVFR ceilings can be expected through early Friday morning before improved flying conditions arrive. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....KLJ LONG TERM......Hykin AVIATION.......Cooley
Hazardous weather outlook, May 19, 3:17 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 317 PM CDT Thu May 19 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 317 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight A few strong to severe thunderstorms are possible late this evening and overnight. Large hail and damaging winds are the main hazards. Locally heavy rain and flooding is also possible if storms train over the same location. .DAYS TWO THROUGH SEVEN...Friday through Thursday A few strong to severe storms are possible early Friday morning. Large hail, strong winds, and locally heavy rain remain the main threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report an hail, wind damage, or flooding to the National Weather Service in Green Bay. LMZ521-522-541>543-202030- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 317 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Hazardous conditions to small craft are expected late tonight on the Lake Michigan nearshore waters due to persistent southeast to south winds and high waves. There will be a chance of thunderstorms overnight. Any thunderstorms could pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Friday through Thursday Hazardous conditions to small craft are expected through Friday afternoon on the Lake Michigan nearshore waters due to persistent southeast to south winds and high waves. There will be a chance of thunderstorms on Friday. Any thunderstorms could pose a hazard to mariners. KLJ/Hykin
In the hours before
Special weather statement, May 19, 5:16 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
516 PM CDT Thu May 19 2022
WIZ030-192300-
Marathon WI-
516 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of northwestern
Marathon County through 600 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owen, or 16 miles southwest of Medford, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Abbotsford around 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 8992
4486 8992 4487 9032
TIME...MOT...LOC 2215Z 267DEG 43KT 4499 9061
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KotenbergSpecial weather statement, May 19, 6:04 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
604 PM CDT Thu May 19 2022
WIZ018-019-030-192345-
Langlade WI-Marathon WI-Lincoln WI-
604 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of southeastern
Lincoln, northeastern Marathon and southwestern Langlade Counties
through 645 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Council Grounds State Park, or 13 miles west of
Wausau, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wausau around 615 PM CDT.
Rib Mountain around 620 PM CDT.
Weston around 625 PM CDT.
Other locations impacted by this storm include Glandon, Ringle,
Ackley Wildlife Area, Schofield, Nutterville, Hatley, Sunset, Camp
Phillips Scout Camp, Hogarty and Norrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4515 8983 4516 8922 4482 8922 4491 8985
TIME...MOT...LOC 2304Z 272DEG 46KT 4503 8990
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KotenbergLocal storm report, May 19, 6:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
630 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL WAUSAU 44.96N 89.63W
05/19/2022 M0.50 INCH MARATHON WI PUBLIC
&&
AKSpecial weather statement, May 19, 6:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
642 PM CDT Thu May 19 2022
WIZ030-031-200030-
Shawano WI-Marathon WI-
642 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of east central
Marathon and western Shawano Counties through 730 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weston, or 7 miles southeast of Wausau, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wittenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4499 8955 4496 8898 4494 8898 4494 8893
4472 8894 4483 8966
TIME...MOT...LOC 2342Z 281DEG 38KT 4490 8953
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KotenbergLocal storm report, May 19, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST WAUSAU 44.96N 89.63W
05/19/2022 M51 MPH MARATHON WI ASOS
&&
KEITH.COOLEYSpecial weather statement, May 19, 6:44 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
644 PM CDT Thu May 19 2022
WIZ019-030-031-200015-
Shawano WI-Langlade WI-Marathon WI-
644 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of northeastern
Marathon, southwestern Langlade and western Shawano Counties through
715 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Antigo, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Antigo around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4512 8944 4512 8942 4516 8943 4517 8898
4493 8898 4495 8946
TIME...MOT...LOC 2344Z 263DEG 34KT 4505 8936
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KotenbergThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:13 PM CDT | Special Weather Statement | GRB | Forest, Lincoln, Oneida | 47 min |
| May 18, 7:37 PM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Lincoln | 38 min |
| May 18, 8:07 PM CDT | Special Weather Statement | GRB | Marathon | 38 min |
| May 18, 8:17 PM CDT | Special Weather Statement | GRB | Florence, Marinette, Menominee | 28 min |
| May 18, 8:47 PM CDT | Special Weather Statement | GRB | Marinette, Menominee, Oconto, Portage, Shawano | 28 min |
| May 18, 9:00 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Wood | 30 min |
| May 18, 9:29 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Wood | 46 min |
| May 18, 10:15 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 15 min |
| May 18, 10:33 PM CDT | Special Weather Statement | GRB | Waushara | 42 min |
| May 19, 3:13 AM CDT | Small Craft Advisory | GRB | 37 hr | |
| May 19, 5:16 PM CDT | Special Weather Statement | GRB | Marathon | 44 min |
| May 19, 5:44 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 31 min |
| May 19, 6:04 PM CDT | Special Weather Statement | GRB | Marathon | 41 min |
| May 19, 6:42 PM CDT | Special Weather Statement | GRB | Marathon | 48 min |
| May 19, 6:44 PM CDT | Special Weather Statement | GRB | Langlade | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.